Login
Site Search
Trauma-List Subscription

Subscribe

Would you like to receive list emails batched into one daily digest?
No Yes
Modify Your Subscription

Modify

Home > List Archives

Paradoxical Reaction!

Alan Howard Alan.Howard at isos.sakhalin.su
Fri Oct 7 23:55:16 BST 2005


Interesting case but some possible clues. His wet lungs may well be non-cardiogenic pulmonary edema (NCPE) - unresponsive to standard PE treatment but the best management is effective ventilation (which you achieved). Yawning, diaphoresis and so on are typical of an acute withdrawal. Against the background of opiate dependency, narcan should be given with extreme caution (small boluses titrated to effect) to avoid unmasking this.

 

Dr Alan Howard B.Sc. MB.Ch.B Dip(PEC)(SA)

 

-----Original Message-----
From: Charlene M Morris [mailto:cvmmorris at gmail.com] 
Sent: Saturday, October 08, 2005 7:21 AM
To: Trauma & Critical Care mailing list
Subject: Paradoxical Reaction!

 

Despite reading, I have been unable to resolve in my own mind what occurred

last pm..

 We had a 50-ish white male brought in by police, found slumped over his

steering wheel, but became combative when the county-finest arrived--

corroborated by EMS. In the ED, he was somnolent, but cooperative to exam

A&O, walking to the bathroom and with a glucose of 71-- hungry.

 He wore two 75 mcg Fentanyl patches and admiited to taking one xanax that

am. He stated he *forgot* to remove his old patch, which he immediately

peeled and tossed.nHe denired alcohol or other drugs-- later confirmed by

his drug and EtOH screen.

 The doc requested an IV and 2 mg of Narcan, which sent the pt obtunded. The

last thing he said to me is "I feel very hot". His rhythm/rate was fine, but

his lungs began to sound wet and he did not respond to sternal rub. He did

not actually seize to my eye, but had some definite posturing and

tonic/clonic movement with sequential sneezing and yawning as he

deteriorated.

 We got him on O2, a monitor and within an hour he was responsive to pain.

Hospitalized, he improved by later that evening. PLEASE explain to me what

happened?

 C M Morris, PA-C

 



More information about the trauma-list mailing list